Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

August 31, 2021Jefferson County, Shawnee County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 31, 2021, 8:55 AM CDT for Jefferson County, Shawnee County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2021, 8:55 AM CDT (13:55 UTC)
Expired
Aug 31, 2021, 9:30 AM CDT
In force
35 min
Issued by
NWS Topeka, KS
Hail
0.00 in
Wind
50

Counties Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
986 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

310 
WWUS83 KTOP 311355
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
855 AM CDT Tue Aug 31 2021
 
KSZ024-026-039-040-311430-
Shawnee-Jefferson-Douglas-Jackson-
855 AM CDT Tue Aug 31 2021

...Strong thunderstorms will impact portions of Jefferson, Shawnee,
northern Douglas and southern Jackson Counties through 930 AM CDT...

At 854 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Delia to near Meriden to 3 miles northeast
of Easton. Movement was south at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Topeka, Lawrence, Valley Falls, Rossville, Oskaloosa, Tecumseh,
Richland, Dover, Silver Lake, Auburn, Perry, McLouth, Meriden, Hoyt,
Ozawkie, Lecompton, Clinton, Winchester, Delia and Willard.

This includes the following highways...
 Interstate 70 between mile markers 346 and 355.
 Kansas Turnpike between mile markers 166 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3886 9538 3887 9595 3910 9595 3911 9597
      3930 9598 3933 9556 3942 9518 3898 9519
      3897 9519 3896 9517 3898 9516 3898 9511
      3899 9507
TIME...MOT...LOC 1354Z 341DEG 43KT 3922 9598 3921 9555 3937 9507 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Teefey

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 31, 5:50 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 31, 5:50 AM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
550 AM CDT Tue Aug 31 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 231 AM CDT Tue Aug 31 2021

....On and off thunderstorms chance along with the arrival of cooler
air by Friday...

As of 0730Z Tuesday morning, a complex of thunderstorms extended
from southern IA through south-central SD. These storms are residing
in a high, low-level theta-e environment, which extends southward
into northeast KS. Mesoanalysis reveals a MUCIN minimum from north-
central NE through northeast KS and eastward into northern MO. Radar
trends reveal the convection across eastern NE and southern IA
continuing to progress southward. With the environment across
northern MO and northeast KS remaining favorable for MCS
maintenance, confidence is high for storms to move into far
northeast KS between 10-12Z. The northern extent of the thunderstorm
complex across southern SD continues to organize with an impressive
RIJ crossing the NE border currently. Confidence is also medium/high
that this segment will persist through the night as a 35-40 kt LLJ
aids in MCS maintenance. Extrapolating this segment with the current
movement and speed, suggests it would cross the KS/NE border between
12-14Z. While widespread severe weather appears unlikely, additional
mesoanalysis depicts up to 1200 J/kg of DCAPE across all of
northeast KS with 20-30 kts of effective shear. All-in-all, damaging
winds and heavy rainfall will be the primary concerns with storms
this morning. As the LLJ veers through the late morning hours,
convection should gradually dissipate and/or shift east of the
forecast area. High temperatures will be highly dependent on the
extent of outflow boundaries and cloud cover. Short-term forecast
soundings mix the vast majority of cloud cover out by early
afternoon, allowing temperatures to reach the mid to upper 80s
across eastern KS with low to mid 90s across central and north-
central KS.

Transitioning into tonight and Wednesday, additional thunderstorm
chances arrive after 06Z Wednesday. A LLJ convergence zone is
progged to align from western IA through eastern KS/western MO. This
convergence zone combined with a weak mid-level perturbation
advancing through the mid-MS valley region tonight could aid in
thunderstorm development. Otherwise, a mid-level, shortwave ridge
axis will quickly advance across the forecast area ahead of strong
trough coming ashore across the Pacific Northwest. An attendant
surface trough will deepen across the High Plains through midweek. A
lead, shortwave trough is progged to propagate through the central
and northern Plains Thursday into Friday morning, shunting the
aforementioned surface trough through the forecast area. In
addition, a line of thunderstorms may accompany the frontal passage.
Sufficient shear and instability is likely to be in-place for the
potential of severe storms. The surface front may remain in the
vicinity through the weekend, yielding additional storm chances
through Sunday. Otherwise, temperatures are forecast to remain in
the 80s Friday into next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 546 AM CDT Tue Aug 31 2021

The main concern through the period will be thunderstorms this
morning, likely impacting all terminals. Ongoing TSRA northeast of
Topeka should remain mostly east of the terminal. Main focus is
on cluster of storms moving southeast from NE. Estimated arrival
times bring that cluster into the Topeka sites between 14-15Z and
in the MHK vicinity around 14Z. A brief reduction of VSBY is
possible along with northerly wind gusts up to 30 kt, especially
at the Topeka sites. Storms should clear the area by midday with
VFR prevailing thereafter.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Baerg
AVIATION...Baerg
Hazardous weather outlook, Aug 31, 3:04 AM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
304 AM CDT Tue Aug 31 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-010815-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
304 AM CDT Tue Aug 31 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

Thunderstorms are possible, especially across far northeast Kansas
through the morning hours. Gusty winds and heavy rainfall will be
possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 31, 5:32 AM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
532 AM CDT Tue Aug 31 2021

KSZ012-311045-
Brown-
532 AM CDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of Brown County through
545 AM CDT...

At 532 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hiawatha, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hiawatha, Horton, Everest, Robinson, Reserve, Hamlin and Willis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3965 9534 3965 9559 3993 9566 4000 9555
      4000 9534
TIME...MOT...LOC 1032Z 318DEG 22KT 3988 9552

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Jones
Special weather statement, Aug 31, 7:49 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
749 AM CDT Tue Aug 31 2021

KSZ011-012-311315-
Brown-Nemaha-
749 AM CDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of Nemaha and Brown
Counties through 815 AM CDT...

At 749 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sabetha, moving southeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hiawatha, Sabetha, Seneca, Horton, Centralia, Everest, Fairview,
Robinson, Morrill, Bern, Corning, Goff, Reserve, Powhattan, Oneida,
Hamlin, Willis, Baileyville, Kickapoo Reservation and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3966 9534 3966 9624 4000 9624 4000 9534
TIME...MOT...LOC 1249Z 335DEG 49KT 3992 9582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Jones
Special weather statement, Aug 31, 7:57 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
757 AM CDT Tue Aug 31 2021

KSZ008>010-020>023-311330-
Republic-Clay-Pottawatomie-Cloud-Riley-Washington-Marshall-
757 AM CDT Tue Aug 31 2021

...Strong thunderstorms will impact portions of northwestern Riley,
northwestern Pottawatomie, southeastern Republic, Washington,
northern Clay, eastern Cloud and Marshall Counties through 830 AM
CDT...

At 757 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Axtell to near Agenda.
Movement was south at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clay Center, Marysville, Washington, Blue Rapids, Blaine, Frankfort,
Clyde, Hanover, Waterville, Clifton, Linn, Axtell, Greenleaf,
Beattie, Morganville, Randolph, Barnes, Summerfield, Morrowville and
Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3951 9624 3933 9743 3982 9743 4000 9641
      4000 9625
TIME...MOT...LOC 1257Z 356DEG 39KT 3994 9625 3972 9740

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Jones
Special weather statement, Aug 31, 8:35 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
835 AM CDT Tue Aug 31 2021

KSZ024-026-039-311400-
Shawnee-Jefferson-Jackson-
835 AM CDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of Jefferson,
northwestern Shawnee and Jackson Counties through 900 AM CDT...

At 835 AM CDT, Doppler radar was tracking a strong thunderstorm near
Holton, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Holton, Valley Falls, Rossville, Oskaloosa, Meriden, Hoyt, Ozawkie,
Nortonville, Winchester, Mayetta, Denison, Circleville, Delia and
Potawatomi Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3911 9597 3911 9599 3913 9599 3912 9602
      3913 9604 3948 9603 3956 9557 3942 9557
      3942 9518 3921 9518
TIME...MOT...LOC 1335Z 320DEG 40KT 3944 9575

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Teefey
Special weather statement, Aug 31, 8:55 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
855 AM CDT Tue Aug 31 2021

KSZ024-026-039-040-311430-
Shawnee-Jefferson-Douglas-Jackson-
855 AM CDT Tue Aug 31 2021

...Strong thunderstorms will impact portions of Jefferson, Shawnee,
northern Douglas and southern Jackson Counties through 930 AM CDT...

At 854 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Delia to near Meriden to 3 miles northeast
of Easton. Movement was south at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Topeka, Lawrence, Valley Falls, Rossville, Oskaloosa, Tecumseh,
Richland, Dover, Silver Lake, Auburn, Perry, McLouth, Meriden, Hoyt,
Ozawkie, Lecompton, Clinton, Winchester, Delia and Willard.

This includes the following highways...
 Interstate 70 between mile markers 346 and 355.
 Kansas Turnpike between mile markers 166 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3886 9538 3887 9595 3910 9595 3911 9597
      3930 9598 3933 9556 3942 9518 3898 9519
      3897 9519 3896 9517 3898 9516 3898 9511
      3899 9507
TIME...MOT...LOC 1354Z 341DEG 43KT 3922 9598 3921 9555 3937 9507

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Teefey

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:32 AM CDTSpecial Weather StatementTOPBrown13 min
Aug 31, 7:30 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington25 min
Aug 31, 7:49 AM CDTSpecial Weather StatementTOPBrown, Nemaha26 min
Aug 31, 7:57 AM CDTSpecial Weather StatementTOPMarshall, Washington33 min
Aug 31, 8:10 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha26 min
Aug 31, 8:35 AM CDTSpecial Weather StatementTOPJackson, Jefferson25 min
Aug 31, 9:24 AM CDTSpecial Weather StatementTOPGeary, Wabaunsee36 min
Aug 31, 9:26 AM CDTSpecial Weather StatementTOPDouglas, Franklin, Osage34 min
Aug 31, 9:53 AM CDTSpecial Weather StatementTOPFranklin, Osage37 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.